Alert archive / Kansas / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 354, NWS Wichita, KS

July 31, 2011Barton County, Russell County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 31, 2011, 2:15 PM CDT for Barton County, Russell County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 31, 2011, 2:15 PM CDT (19:15 UTC)
Expired
Jul 31, 2011, 3:15 PM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Barton County, KS, Russell County, KS

The radar

The Dodge City radar (KDDC), 152 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 31, 2:17 PM CDTTSTM WND GST 66Milberger, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 7.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2011-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1005 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2011-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1005 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
2075 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

277 
WUUS53 KICT 311915
SVRICT
KSC009-167-312015-
/O.NEW.KICT.SV.W.0354.110731T1915Z-110731T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
215 PM CDT SUN JUL 31 2011

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN BARTON COUNTY IN CENTRAL KANSAS...
  SOUTHERN RUSSELL COUNTY IN CENTRAL KANSAS...

* UNTIL 315 PM CDT

* AT 208 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
  IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR SUSANK...OR 16  
  MILES NORTH OF GREAT BEND...AND MOVING NORTHEAST AT 10 MPH. 
  ANOTHER SEVERE STORM WAS LOCATED NEAR MILBERGER. 

* LOCATIONS IMPACTED INCLUDE...
  RUSSELL...GORHAM...DORRANCE...BUNKER HILL...RUSSELL AIRPORT AND
  WILSON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3895 9904 3896 9848 3865 9848 3850 9866
      3859 9904
TIME...MOT...LOC 1915Z 223DEG 10KT 3860 9872
WIND...HAIL 60MPH <.75IN

$$

DARMOFAL
3 follow-up statements
075 
WWUS53 KICT 311929
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
229 PM CDT SUN JUL 31 2011

KSC009-167-312015-
/O.CON.KICT.SV.W.0354.000000T0000Z-110731T2015Z/
RUSSELL KS-BARTON KS-
229 PM CDT SUN JUL 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BARTON AND SOUTHERN RUSSELL COUNTIES UNTIL 315 PM CDT...

AT 225 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS 
OF 60 MPH.  THIS STORM WAS LOCATED JUST NORTHEAST OF GALATIA...OR 14 
MILES SOUTH OF RUSSELL...MOVING NORTH AT 10 MPH. ANOTHER SEVERE 
STORM WAS LOCATED JUST SOUTHEAST OF SUSANK.

LOCATIONS IMPACTED INCLUDE...
  RUSSELL...BUNKER HILL...GORHAM...DORRANCE...MILBERGER...RUSSELL
  AIRPORT AND WILSON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3895 9904 3896 9848 3865 9848 3850 9866
      3859 9904
TIME...MOT...LOC 1928Z 201DEG 8KT 3869 9891
WIND...HAIL 60MPH <.75IN

$$

DARMOFAL
123 
WWUS53 KICT 311941
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
241 PM CDT SUN JUL 31 2011

KSC009-167-312015-
/O.CON.KICT.SV.W.0354.000000T0000Z-110731T2015Z/
RUSSELL KS-BARTON KS-
241 PM CDT SUN JUL 31 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
BARTON AND SOUTHERN RUSSELL COUNTIES UNTIL 315 PM CDT...

AT 237 PM CDT...A SEVERE THUNDERSTORM WAS REPORTED...PRODUCING 
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES
NORTHEAST OF GALATIA...OR 12 MILES SOUTH OF RUSSELL...MOVING 
NORTHEAST AT 10 MPH. OTHER STRONG TO SEVERE STORMS WERE SCATTERED 
ACROSS THE AREA FROM MILBERGER TO JUST SOUTHEAST OF SUSANK.

LOCATIONS IMPACTED INCLUDE...
  RUSSELL...GORHAM...BUNKER HILL...DORRANCE...RUSSELL AIRPORT AND
  WILSON LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 3895 9904 3896 9848 3865 9848 3850 9866
      3859 9904
TIME...MOT...LOC 1940Z 207DEG 9KT 3873 9888
WIND...HAIL 60MPH <.75IN

$$
703 
WWUS53 KICT 312009
SVSICT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
309 PM CDT SUN JUL 31 2011

KSC009-167-312020-
/O.EXP.KICT.SV.W.0354.000000T0000Z-110731T2015Z/
RUSSELL KS-BARTON KS-
309 PM CDT SUN JUL 31 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN BARTON AND SOUTHERN
RUSSELL COUNTIES WILL EXPIRE AT 315 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY...HOWEVER GUSTY WINDS ARE STILL POSSIBLE WITH THESE
THUNDERSTORMS.

LAT...LON 3895 9904 3896 9848 3865 9848 3850 9866
      3859 9904
TIME...MOT...LOC 2010Z 207DEG 9KT 3880 9884

$$

DARMOFAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 12:34 PM CDT, 1 hour 41 minutes earlier.

Area forecast discussion, Jul 31, 12:34 PM CDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1234 PM CDT SUN JUL 31 2011

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
AFTER ISOLATED SHOWERS THIS MORNING...DAYTIME HEATING HAS
DIMINISHED SOME OF THE CONVECTION. HOWEVER REDEVELOPMENT COULD
OCCUR THIS AFTERNOON WITH SOME INSTABILITY IN THE AREA AND
PRESENCE OF THE BOUNDARY. NOT OVERLY CONFIDENT IN CHANCES AND WITH
ISOLATED NATURE THUS HAVE LEFT OUT ANY MENTION AT THIS TIME.
BOUNDARY CONTINUES TO PERSIST IN RELATIVELY WEAK MANNER FROM
CENTRAL INTO EASTERN KANSAS AND WESTERN MISSOURI. THIS BOUNDARY
MAY PLAY GAMES WITH THE DIRECTIONAL COMPONENT TO THE WINDS THIS
AFTERNOON AND EVENING BUT SHOULD CONTINUE TO REMAIN AROUND 5 TO
10 KTS THROUGH THE MAJORITY OF THE TAF PERIOD.

VP

&&

.PREV DISCUSSION... /ISSUED 553 AM CDT SUN JUL 31 2011/

AVIATION...12Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
WEAK FRONT TO REMAIN NEARLY STATIONARY FROM CENTRAL KS TO SOUTHERN
MISSOURI OVER THE NEXT 24 HOURS. ISOLATED PM/EARLY EVE
THUNDERSTORMS COULD DEVELOP NEAR THIS FRONT...HOWEVER CHANCES
APPEAR TOO LOW TO MENTION THUNDER IN TAFS. OTHERWISE...VFR WEATHER
EXPECTED WITH RELATIVELY LIGHT SOUTH-SOUTHEASTERLY WINDS.

JMC

PREV DISCUSSION... /ISSUED 239 AM CDT SUN JUL 31 2011/

DISCUSSION...
MAIN FORECAST CONCERNS WILL FOCUS ON THE RELENTLESS HEAT WAVE FOR
THE NEXT SEVERAL DAYS...FOLLOWED BY A FRONTAL BOUNDARY SINKING
SOUTHWARD INTO THE AREA BY MID-WEEK AND ITS PROGRESSION
THEREAFTER.

TDY-TONIGHT
EXPECTING THE HEAT TO BE HIGHER TODAY COMPARED TO SATURDAY. CHANCES
OF THUNDERSTORMS ARE NOT LOOKING AS GOOD WITH SURFACE BOUNDARY
PUSHING NORTHWARD. IF THE BOUNDARY CAN MAINTAIN THEN ISOLATED STORMS
WOULD BE POSSIBLE OVER CENTRAL KANSAS LATER THIS AFTERNOON.

MON-TUE
THE HEAT WILL REALLY BUILD THIS PERIOD ACROSS THE REGION AND TUESDAY
IS STILL SHOWING SIGNS OF BECOMING A TRUE SIZZLER WITH DAYTIME HIGHS
POSSIBLY TOPPING 110 DEGREES FOR SOME LOCATIONS.

EXTENDED: WED-SAT
MODELS CONTINUE TO SUGGEST THAT A FRONTAL BOUNDARY WILL SLIDE SLOWLY
SOUTHWARD INTO CENTRAL KANSAS FOR THE WEDNESDAY/THURSDAY PERIOD WITH
COOLER TEMPERATURES AND CHANCES OF THUNDERSTORMS...HOWEVER HOT
TEMPERATURES WILL CONTINUE TO AFFECT SOUTHERN KANSAS. HOW FAR SOUTH
WILL THIS FRONT MAKE IT WILL BE THE MAIN CHALLENGE...AS A STRONGER
SOUTHWARD PUSH ON THE FRONT COULD PROVIDE SOME RELIEF FROM THE
HEAT ON FRIDAY AND SATURDAY FOR ALL AREAS.

JAKUB

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT   105  78 107  80 /  20  20  10   0
HUTCHINSON     105  78 107  80 /  20  20  10   0
NEWTON         104  78 106  80 /  20  20  10   0
ELDORADO       103  78 105  80 /  20  20  10  10
WINFIELD-KWLD  104  78 106  80 /  20  20  10   0
RUSSELL        103  76 107  76 /  20  20   0  10
GREAT BEND     104  77 108  77 /  20  20   0   0
SALINA         103  79 105  79 /  20  20  10  10
MCPHERSON      104  78 106  80 /  20  20  10   0
COFFEYVILLE    104  78 104  80 /  20  20  10  10
CHANUTE        102  77 102  79 /  20  20  10  10
IOLA           102  77 102  79 /  20  20  10  10
PARSONS-KPPF   103  77 103  79 /  20  20  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT WEDNESDAY FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.

&&
Hazardous weather outlook, Jul 31, 7:06 AM CDT, 7 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
706 AM CDT SUN JUL 31 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-011215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
706 AM CDT SUN JUL 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

DANGEROUS HEAT INDICES WILL AFFECT THE ENTIRE AREA FOR THIS
AFTERNOON AND EARLY EVENING...PLEASE REFER TO LATEST HEAT WARNING
FOR MORE DETAILS.

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE AREA MAINLY THIS
AFTERNOON AND EARLY EVENING. A STRONG STORM OR TWO IS POSSIBLE
WITH THE MAIN THREAT OF WIND GUSTS TO AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

DANGEROUS HEAT INDICES WILL PLAGUE THE ENTIRE REGION EACH AFTERNOON
AND EARLY EVENING FROM MONDAY THROUGH WEDNESDAY. PLEASE REFER TO
THE EXCESSIVE HEAT WARNING FOR DETAILS.

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY CENTRAL
KANSAS WEDNESDAY AFTERNOON...THEN SPREAD SLOWLY SOUTH OVER ALL
AREAS BY THURSDAY NIGHT. CONTINUING THROUGH SATURDAY...THIS
ACTIVITY MAY PRODUCE GUSTS OF 40 TO 50 MPH AND LOCALLY VERY HEAVY
RAINS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

In the hours before

Special weather statement, Jul 31, 2:09 PM CDT, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
209 PM CDT SUN JUL 31 2011

KSZ032-047-311945-
BARTON-RUSSELL-
209 PM CDT SUN JUL 31 2011

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR BARTON AND RUSSELL COUNTIES...

AT 208 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR SUSANK...OR 17 MILES NORTH OF GREAT
BEND...AND MOVING NORTHEAST AT 5 MPH. ANOTHER STRONG STORM WAS NEAR
MILBERGER.

WINDS TO 50 MPH ARE POSSIBLE WITH THESE STORMS.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

DARMOFAL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 8:38 PM CDTSevere Thunderstorm WarningICTButler37 min
Jul 31, 2:34 AM CDTExcessive Heat WarningICTAllen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more5 days
Jul 31, 3:17 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner14 min
Jul 31, 3:36 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner24 min
Jul 31, 4:11 PM CDTSevere Thunderstorm WarningICTWilson, Woodson34 min
Jul 31, 4:57 PM CDTSevere Thunderstorm WarningICTAllen, Neosho, Wilson, Woodson48 min
Jul 31, 5:34 PM CDTSevere Thunderstorm WarningICTBarton, Ellsworth, Russell41 min
Jul 31, 5:39 PM CDTSevere Thunderstorm WarningICTNeosho, Wilson51 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.